FDA investigating liver damage from alli weight loss
In a FDA news release today, the administration announced that it is investigating the reports of liver damage in several people who have taken the only FDA approved weight loss OTC drug alli. The FDA stated that it has received 32 reports of liver damage from alli between 1999 and 2008.
Several of those with liver damage have received serious injuries to the liver because of the drug orlistat, or alli. Of the reported cases, 27 were hospitalized and 6 eventually resulted in liver failure. The FDA states that the most common adverse events reported were yellowing of the skin or white of the eyes (jaundice), weakness, and stomach pain.
Signs of liver damage include weakness or fatigue, fever, jaundice, or brown urine. Along with these symptoms, abdominal pain, nausea and vomiting, light colored stools, itching and loss of appetite may occur with the development of liver damage.
The FDA states it is still investigating the possible liver damage from alli. They state that there is no proof at this point that alli actually caused the liver damage. Liver damage can be caused from a variety of factors, including obesity. Those who are taking the prescription form of alli, known as Xenical, are encouraged to remain taking the medication as directed by their physician. Those using the OTC form of alli can continue taking it as directed.
With the FDA investigating possible liver damage from the drug alli, consumers who have used any form of Alli weight loss pills should consult a medical professional if they experience any of the above listed symptoms. Both health care providers and consumers should report suspected side effects to the FDA. Reports can be made through the FDA’s MedWatch Adverse Reporting program online, by regular mail, phone, or fax.
Online reports: FDA
Regular Mail: Use the postage paid FDA form 3500 and mail to MedWatch, 5600 Fishers Lane.
Rockville, MD 20852-9787